Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 92, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2017, 8:14 PM CDT for Hodgeman County, Ness County, Rush County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 8:14 PM CDT (01:14 UTC)
- Expired
- May 16, 2017, 8:42 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:16 PM CDT | HAIL 1 | 9 N Jetmore, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1324 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 570 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 20.1
The text
As transmitted.
127
WUUS53 KDDC 170114
SVRDDC
KSC083-135-165-170200-
/O.NEW.KDDC.SV.W.0092.170517T0114Z-170517T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
814 PM CDT TUE MAY 16 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ness County in west central Kansas...
North central Hodgeman County in southwestern Kansas...
Southwestern Rush County in central Kansas...
* Until 900 PM CDT
* At 814 PM CDT, a severe thunderstorm was located 9 miles north of
Jetmore, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ness City and Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south
central, central, southwestern and west central Kansas.
LAT...LON 3843 9949 3811 9984 3817 10005 3854 9998
TIME...MOT...LOC 0114Z 198DEG 23KT 3822 9992
HAIL...1.00IN
WIND...60MPH
$$
TURNER3 follow-up statements
636
WWUS53 KDDC 170122
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
822 PM CDT TUE MAY 16 2017
KSC083-135-165-170200-
/O.CON.KDDC.SV.W.0092.000000T0000Z-170517T0200Z/
Ness KS-Hodgeman KS-Rush KS-
822 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN NESS...NORTH CENTRAL HODGEMAN AND SOUTHWESTERN RUSH
COUNTIES...
At 821 PM CDT, a severe thunderstorm was located 12 miles north of
Jetmore, moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ness City and Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south
central, central, southwestern and west central Kansas.
LAT...LON 3843 9949 3811 9984 3819 9998 3854 9998
TIME...MOT...LOC 0121Z 198DEG 23KT 3827 9990
HAIL...1.25IN
WIND...60MPH
$$
TURNER723
WWUS53 KDDC 170135
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
835 PM CDT TUE MAY 16 2017
KSC083-170144-
/O.CAN.KDDC.SV.W.0092.000000T0000Z-170517T0200Z/
Hodgeman KS-
835 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HODGEMAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.
LAT...LON 3843 9949 3827 9971 3827 9992 3851 9985
TIME...MOT...LOC 0134Z 231DEG 25KT 3832 9978
$$
KSC135-165-170200-
/O.CON.KDDC.SV.W.0092.000000T0000Z-170517T0200Z/
Ness KS-Rush KS-
835 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN NESS AND WESTERN RUSH COUNTIES...
At 834 PM CDT, a severe thunderstorm was located 9 miles southwest of
Bazine, or 11 miles southeast of Ness City, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.
LAT...LON 3843 9949 3827 9971 3827 9992 3851 9985
TIME...MOT...LOC 0134Z 231DEG 25KT 3832 9978
HAIL...1.25IN
WIND...60MPH
$$
TURNER894
WWUS53 KDDC 170142
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
842 PM CDT TUE MAY 16 2017
KSC135-165-170152-
/O.CAN.KDDC.SV.W.0092.000000T0000Z-170517T0200Z/
Ness KS-Rush KS-
842 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS AND WESTERN
RUSH COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central and
west central Kansas.
LAT...LON 3843 9949 3827 9971 3827 9992 3851 9985
TIME...MOT...LOC 0141Z 198DEG 23KT 3837 9976
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:00 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 16, 6:00 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Tue May 16 2017 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 333 PM CDT Tue May 16 2017 Main short term concern is severe weather tonight. Supercell thunderstorms have developed this afternoon across the OK/TX panhandles. Some activity has also developed over southwest Kansas to the southwest of Dodge City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells. The sounding is definitely favorable for supercells with giant hail (2-4"). The low levels of the sounding right now are not favorable for tornadoes. This could change as low level SRH increases in association with a developing LLJ later tonight. In addition, inter-storm dynamics could change low level shear if current activity kicks out an OFB for later development to utilize. It is not exactly clear how this will evolve. The ARW shows a quick evolution to a linear line by early evening. The HRRRX shows more discrete supercells with a much higher threat of hail and tornadoes. Mesoanalysis shows strengthening sig torn near the Oklahoma border over the next few hours. A tornado was just reported in the OK panhandle. Putting this all together, the highest tornado threat is expected to be south of Highway 50 and near the Oklahoma border. Meade, Clark, and Comanche counties will be the most under the gun for the largest hail and the strongest tornado chances. The atmosphere will have to change significant through in the next few hours as the 19Z RAOB is not particularly supportive of large tornadoes. ....However....Low level winds are backing and dewpoints are increasing across the CWFA, so that change might have just started to occur. Regardless of this, be sure to pay attention to the weather and take action if needed! .LONG TERM...(Wednesday night through Tuesday) Issued at 333 PM CDT Tue May 16 2017 SW Kansas will be in between systems Wednesday. Another synoptic wave moving through may bring another round of severe convection Thursday. Details are unclear at this point in time. This system will exit eventually with a drier regime by the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue May 16 2017 Scattered thunderstorms will continue through about 03z. Otherwise, VFR is expected to prevail at all airports through Wednesday. Strong shortwave over NE New Mexico at 06z Wed will strengthen to a 550 dm closed low near Scott City by 12z Wed. Dry slot will end convective coverage from west to east overnight as this occurs. After 15z Wed, behind this departing system, expect strong west winds at all airports, averaging 25-35 kts with gusts as high as 40 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 80 51 78 / 40 10 0 30 GCK 53 79 49 72 / 10 10 0 30 EHA 51 79 50 73 / 10 0 0 30 LBL 54 81 53 79 / 20 0 0 20 HYS 58 76 50 71 / 70 20 0 20 P28 60 82 54 84 / 50 10 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, May 16, 8:13 AM CDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Dodge City KS 813 AM CDT Tue May 16 2017 KSZ030-031-043>046-061>066-074>081-084>090-171315- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Large hail, strong winds, heavy rain, and tornadoes will be possible this afternoon and evening. Pay attention to the weather and take action if needed! Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Significant risk * Thunderstorm wind damage: Significant risk * Flooding: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Severe thunderstorms could be possible on Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Limited risk * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 16, 7:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM FLASH FLOOD KINSLEY 37.93N 99.41W
05/16/2017 EDWARDS KS STORM CHASER
1 FOOT OF STANDING WATER ACROSS US 183.
PLACES WITH WATER ACROSS US 50.
&&
GTLocal storm report, May 16, 7:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 E KINSLEY 37.93N 99.36W
05/16/2017 E1.00 INCH EDWARDS KS PUBLIC
&&
MRLocal storm report, May 16, 7:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL KINSLEY 37.93N 99.41W
05/16/2017 E1.75 INCH EDWARDS KS PUBLIC
VIA SOCIAL MEDIA.
&&
GTLocal storm report, May 16, 7:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FUNNEL CLOUD 4 S LARNED 38.13N 99.10W
05/16/2017 PAWNEE KS PUBLIC
RELAYED FROM EM. PUBLIC REPORT OF A FUNNEL.
&&
GTSpecial weather statement, May 16, 7:57 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Dodge City KS 757 PM CDT TUE MAY 16 2017 KSZ045-064-170145- Hodgeman KS-Ness KS- 757 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS AND NORTHWESTERN HODGEMAN COUNTIES UNTIL 845 PM CDT... At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of HorseThief Reservoir, or 9 miles west of Jetmore, moving northeast at 45 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bazine. A tornado watch remains in effect until 1000 PM CDT for central, southwestern and west central Kansas. LAT...LON 3836 9959 3804 10004 3822 10016 3870 9959 TIME...MOT...LOC 0057Z 222DEG 49KT 3813 10005 TATRO
Local storm report, May 16, 8:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 8 NE LARNED 38.26N 98.99W
05/16/2017 PAWNEE KS STORM CHASER
SPOTTER REPORTS TREE AND ROAD SIGN DAMAGE
NEAR PAWNEE ROCK.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:01 PM CDT | Tornado Warning | DDC | Edwards, Kiowa, Pawnee | 44 min |
| May 16, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane | 20 min |
| May 16, 7:25 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 35 min |
| May 16, 7:29 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 3 hr |
| May 16, 7:41 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 34 min |
| May 16, 7:57 PM CDT | Special Weather Statement | DDC | Ness | 48 min |
| May 16, 8:25 PM CDT | Special Weather Statement | DDC | Ellis | 35 min |
| May 16, 8:48 PM CDT | Special Weather Statement | DDC | Rush | 27 min |
| May 16, 8:50 PM CDT | Special Weather Statement | DDC | Trego | 25 min |
| May 16, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 46 min |
| May 16, 9:15 PM CDT | Special Weather Statement | DDC | Ellis | 30 min |
| May 16, 9:21 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
| May 16, 9:38 PM CDT | Special Weather Statement | DDC | Barber | 37 min |
| May 16, 10:01 PM CDT | Special Weather Statement | DDC | Kiowa | 29 min |
| May 16, 10:07 PM CDT | Special Weather Statement | DDC | Kiowa | 23 min |
| May 16, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more | 40 min |
| May 16, 10:50 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Rush, Stafford | 40 min |
| May 16, 11:22 PM CDT | Special Weather Statement | DDC | Barber | 23 min |
| May 16, 11:30 PM CDT | Special Weather Statement | DDC | Stafford | 45 min |
| May 16, 11:31 PM CDT | Special Weather Statement | DDC | Pratt | 29 min |
| May 16, 11:31 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 25 min |
| May 16, 11:53 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 52 min |
| May 17, 12:17 AM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.